Pharmacology Psych Meds #1

Question

What is the appropriate nursing action when the nurse receives the client’s serum lithium level results of 1.0 mEq/L?

Answers

  1. Withhold lithium and notify the healthcare provider
    • Rationale:

      This answer is not correct because the serum lithium level of 1.0 mEq/L is within the safe and therapeutic level of 0.6 to 1.2 mEq/L. The medication should not be withheld nor should it be reported to the health care provider.

  2. Continue prescribed lithium and serum lab tests
    • Rationale:

      This answer is correct because the serum lithium level of 1.0 mEq/L is within the safe and therapeutic level of 0.6 to 1.2 mEq/L. The most appropriate nursing action is to continue prescribed lithium and serum lab tests.

  3. Administer half of the lithium prescription and call provider
    • Rationale:

      This answer is not correct because this action could cause the serum lithium levels to fall below the therapeutic levels. Furthermore, this action should not be completed without consulting the health care provider and obtaining a different order.

  4. Contact the health care provider immediately
    • Rationale:

      This answer is not correct because contacting the health care provider is not appropriate and unnecessary. The serum lithium level of 1.0 mEq/L is within the safe and therapeutic level of 0.6 to 1.2 mEq/L. There is no reason to contact the health care provider immediately.

Overview

Lithium is a medication commonly prescribed for bipolar disorder. Due to the risk of toxicity, serum blood levels are monitored closely.

Explanation

Learning Outcomes

Lithium is a mood stabilizer used in the treatment of bipolar disorder. The medication has the risk of toxicity. The symptoms of lithium toxicity include increased reflexes, drowsiness, kidney dysfunction, weakness, and movement issues, including tremors and difficulty walking. Serum lithium levels should be monitored carefully, with the safe and therapeutic level at 0.6 to 1.2 mEq/L. Toxicity can occur at 1.5 mEq/L and severe toxicity will occur at 2.0 mEq/L.

Test Taking Tip

Be sure to put to memory toxicity levels of medications, especially lithium and digoxin.

Video Rationale